Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

September 21, 2012Genesee County, Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Sep 21, 2012, 2:45 PM EDT for Genesee County, Monroe County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2012, 2:45 PM EDT (18:45 UTC)
Expired
Sep 21, 2012, 3:45 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY

Counties Genesee County, NY, Monroe County, NY

The radar

The Buffalo radar (KBUF), 61 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WWUS81 KBUF 211845
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EDT FRI SEP 21 2012

NYZ002-003-011-211945-
GENESEE NY-MONROE NY-ORLEANS NY-
245 PM EDT FRI SEP 21 2012

...STRONG STORM MOVING INTO THE AREA...

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STRONG STORM CAPABLE OF PRODUCING HEAVY RAIN.  THIS STORM WAS    
  LOCATED NEAR BATAVIA...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STRONG STORM MAY INCLUDE...        
  CHURCHVILLE...
  SPENCERPORT...
  BROCKPORT...
  GATES-NORTH GATES AND GATES...
  GREECE AND ROCHESTER...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4289 7819 4300 7828 4335 7782 4318 7756

$$
REYNOLDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 21, 1:39 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 21, 1:39 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
139 PM EDT FRI SEP 21 2012

.SYNOPSIS...
A WEAK COLD FRONT REACHING THE EASTERN GREAT LAKES REGION WILL BRING
A CHANCE OF SHOWERS TODAY...AND POSSIBLY A THUNDERSTORM. A GREATER
CHANCE FOR WIDESPREAD RAINFALL WILL HAPPEN FRIDAY NIGHT INTO
SATURDAY AS A STRONGER COLD FRONT MOVES IN. BEHIND THE COLD FRONT
MUCH COOLER AIR WILL POUR OVER THE EASTERN GREAT LAKES THIS WEEKEND
FOR THE START OF THE AUTUMN EQUINOX.

&&

.NEAR TERM /THROUGH TONIGHT/...
REGIONAL RADARS CONTINUING TO SHOW SCATTERED SHOWER ACTIVITY
BLOSSOMING ACROSS THE AREA. LATEST HRRR AND WRF SUGGESTING THAT
THERE WILL BE ENOUGH INSTABILITY DEVELOPING IN THE VICINITY OF
THE DIFFUSE FRONTAL BOUNDARY..TO CONTINUE THE RISK FOR AT LEAST
SCATTERED SHOWER ACTIVITY THIS AFTERNOON...PRIMARILY EAST OF THE
GENESEE VALLEY. SATELLITE LOOP DOES SHOW SOME CLEARING WILL BE
WORKING INTO THE AREA FROM THE SOUTHWEST AND THIS MAY ALLOW
ATMOSPHERE TO DESTABILIZE A BIT MORE...WITH SOME OUTSIDE RISK FOR
THUNDERSTORM ACTIVITY. COVERAGE SHOULD BE VERY LIMITED.

TEMPERATURES AT 850 HPA AVERAGE BETWEEN 8 AND 10C TODAY...WITH THE
HIGHEST TEMPERATURES OVER THE FINGER LAKES REGION. EXPECT SFC
HIGHS TO BE ABLE TO SLOWLY CLIMB INTO THE UPPER 60S AND LOWER 70S
THIS AFTERNOON. ACROSS THE NORTHERN FINGER LAKES REGION SEVERAL
MID 70 READINGS ARE POSSIBLE.

TONIGHT THE FIRST BATCH OF SHOWERS WILL CARRY OFF TO THE EAST. AFTER
A BRIEF LULL ANOTHER MORE WIDESPREAD AND HEAVIER AREA OF RAIN
SHOWERS WILL ENTER THE CWA FROM THE OHIO VALLEY AS A POTENT UPPER
LEVEL TROUGH BEGINS TO PUSH INTO THE CENTRAL GREAT LAKES. MOISTURE
POOLING AHEAD OF A COLD FRONT WILL FEED RAIN SHOWERS ACROSS WESTERN
NEW YORK AND STRETCHING TOWARDS THE NORTH COUNTRY THROUGH THE
OVERNIGHT. WITH GOOD FRONTOGENETIC FORCING ALONG A BAROCLINIC
ZONE...AND DEEP MOISTURE WILL HAVE CATEGORICAL POPS ACROSS PORTIONS
OF WNY AND TOWARDS THE NORTH COUNTRY. FARTHER INLAND NEAR THE FINGER
LAKES REGION FORCING WILL NOT BE AS GREAT AND WILL HAVE HIGH END CHC
POPS.

ANOTHER MILD NIGHT AHEAD OF THE STRONGER COLD FRONT. OVERNIGHT LOWS
IN THE 50S...WITH THE MILDEST AIR LIKELY ACROSS THE FINGER LAKES
WHERE LESS EVAPORATIVE COOLING FROM FALLING RAIN WILL OCCUR.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SATURDAY WILL START OFF WITH A CLOSED 500 MB LOW ACROSS THE UPPER
LAKES. THIS WILL GRADUALLY MOVE EAST AND LIFT INTO HUDSON BAY TOWARD
THE LATTER HALF OF THE WEEKEND. THIS WILL BRING IN PROGRESSIVELY
COLDER AIR INTO THE REGION...WITH PERIODS OF UNSETTLED SHOWERY
WEATHER.

ALTHOUGH IT IS A FAIRLY SUBTLE FEATURE...MODEL GUIDANCE (00Z
GFS/NAM/RGEM) IS IN GOOD AGREEMENT THAT A WAVE OF LOW PRESSURE WILL
LIFT NORTH OF LAKE ONTARIO SATURDAY MORNING AND INTO QUEBEC SATURDAY
AFTERNOON. ITS THIS FEATURE WHICH WILL GENERATE THE STEADIEST
SHOWERS DUE TO ASSOCIATED WARM AIR ADVECTION IN THE MID-LEVELS. THE
COLD FRONT WILL EXTEND TO THE SOUTH OF THIS...WITH THIS BOUNDARY
LIKELY TO BRING A ROUND OF SHOWERS TO MOST DURING THE DAY SATURDAY.
EXPECT A FAIRLY SOLID LINE OF SHOWERS TO CROSS FROM WEST TO EAST ON
SATURDAY...PROBABLY IMPACTING WEST OF ROCHESTER MAINLY DURING THE
MORNING HOURS...THEN MOVING EAST OF LAKE ONTARIO SATURDAY AFTERNOON.

WITH THE LATER TIMING...DAYTIME HEATING WILL HAVE TIME TO WARM
TEMPERATURES EAST OF LAKE ONTARIO. OUTSIDE OF THE WARMER DAYTIME
HIGHS...IT WILL ALSO HELP DESTABILIZE THE ATMOSPHERE. THERE IS A
CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON EAST OF LAKE ONTARIO.
WIND PROFILES SHOW FAIRLY STRONG WINDS ALOFT...WITH 850 MB WINDS 40
TO 50 KTS. IF THUNDERSTORMS DEVELOP EARLY ENOUGH...THIS COULD RESULT
IN GUSTY WINDS AT THE SURFACE...HOWEVER THAT RISK IS STILL MARGINAL
WITH CLOUDS LIKELY TO LIMIT HEATING.

AFTER THIS...THE FRONT WILL USHER IN MUCH COOLER AIR BOTH AT THE
SURFACE AND ALOFT. EXPECT THE FRONT TO INITIALLY BE FOLLOWED BY DRY
WEATHER...BUT AS COOLER AIR ALOFT BUILDS IN...CHANCES FOR LAKE
ENHANCED SHOWERS WILL INCREASE. A SECONDARY COLD FRONT IS FORECAST
TO CROSS SATURDAY EVENING BY SOME MODELS...THOUGH THE 00Z NAM/GFS
ARE QUITE DIFFERENT IN HANDLING THIS...AND IN WIND FORECASTS.
BECAUSE OF THESE DIFFERENCES...HEDGE THE FORECAST A BIT TO ACCOUNT
FOR UNCERTAINTY IN WIND DIRECTION/SPEED. IN GENERAL...LAKE
EFFECT/LAKE ENHANCED SHOWERS WILL BECOME MORE FAVORABLE SATURDAY
NIGHT AND INTO SUNDAY. 850 MB TEMPERATURES WILL FALL TO NEAR 0C BY
SUNDAY MORNING...WITH DELTA T VALUES EXCEEDING 20C AND LAKE INDUCED
CAPES EXCEEDING 1500 J/JG...THEREFORE ANTICIPATE PLUMES OF MODERATE
TO OCCASIONAL HEAVY LAKE EFFECT RAINS TO DEVELOP...PRIMARILY IN
FAVORED WEST NORTHWEST FLOW AREAS.

LAKE ACTIVITY SHOULD CONTINUE INTO SUNDAY NIGHT...DIMINISHING AS WINDS
DO. THERE WILL BE ANOTHER CHANCE FOR FROST ACROSS INTERIOR PORTIONS
OF THE SOUTHERN TIER...DEPENDING ON HOW LONG SKIES CLEAR OUT.

SATURDAY CONTINUES TO LOOKS LIKE THE WARMER OF THE TWO WEEKEND DAYS
WITH HIGHS IN THE LOWER 70S AHEAD OF THE FRONT...BUT COOLING BACK
INTO THE LOWER TO MID 60S ACROSS THE WEST. SUNDAY LOOKS QUITE COOL
WITH HIGHS IN THE UPPER 50S TO LOWER 60S. A BRISK WIND WILL MAKE
THESE READINGS FEEL EVEN COOLER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LATEST MEDIUM RANGE MODELS AND ENSEMBLE GUIDANCE IN GOOD AGREEMENT
THAT HEIGHTS WILL INCREASE AT THE START OF THE PERIOD WITH
DIMINISHING OVER-LAKE INSTABILITY. THIS SHOULD RESULT IN A PERIOD OF
DRIER AND MILDER WEATHER...BEFORE THE NEXT COLD FRONT PUSHES THROUGH
BY MID WEEK. HIGH PRESSURE WILL BUILD DOWN ACROSS THE REGION
WEDNESDAY NIGHT AND BECOME ESTABLISHED ACROSS THE AREA THURSDAY
PROVIDING ANOTHER PERIOD OF FAIR WEATHER.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR FLIGHT CONDITIONS AT 18Z WILL PERSIST THROUGH THE FIRST HALF
OF THE TAF PERIOD. A WEAK COLD FRONT WILL PASS THROUGH THE AREA
THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. THE THUNDERSTORM ACTIVITY COULD PRODUCE LOCALLY
HEAVY RAINS BRINGING A BRIEF PERIOD OF IFR CONDITIONS.

A STRONGER COLD FRONT WILL NEAR THE CWA LATE IN THE TAF CYCLE...WITH
STRONG FORCING AND DEEP MOISTURE BRINGING ANOTHER ROUND OF RAIN
SHOWERS...WHICH COULD BE MODERATE AT TIMES ACROSS WNY. ALONG WITH
THE RAIN FLIGHT CONDITIONS WILL DETERIORATE TO MVFR TO IFR...LARGELY
WEST OF THE GENESEE VALLEY BY 12Z.

OUTLOOK...
SATURDAY...AREAS OF MVFR/IFR WITH SHOWERS.
SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS...ESPECIALLY SOUTHEAST OF
THE LAKES.
MONDAY THROUGH WEDNESDAY...MAINLY VFR.

&&

.MARINE...
A SOUTH TO SOUTHWESTERLY BREEZE WILL CONTINUE TO FEED 4 FOOT WAVES
ACROSS THE NORTHEASTERN SHORELINES OF LAKE ONTARIO AND INTO THE
MOUTH OF THE SAINT LAWRENCE AND BAYS ON THE EAST END OF LAKE
ONTARIO. WILL CONTINUE THIS SCA THROUGH THE EARLY AFTERNOON
HOURS...WHERE DIMINISHING WINDS SHOULD ALLOW WAVE HEIGHTS TO FALL.

LATER SATURDAY BEHIND A SFC COLD FRONT WINDS AND WAVES WILL
INCREASE OVER THE EASTERN GREAT LAKES WITH SMALL CRAFT ADVISORIES
POSSIBLE LATE SATURDAY AND THROUGH THE REMAINDER OF THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS/TMA
SHORT TERM...APFFEL
LONG TERM...TMA
AVIATION...THOMAS/TMA
MARINE...THOMAS
Hazardous weather outlook, Sep 21, 5:06 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT FRI SEP 21 2012

NYZ001>005-010>014-019>021-085-220915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
506 AM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-220915-
OSWEGO-JEFFERSON-LEWIS-
506 AM EDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. THESE MAY
CONTAIN LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Sep 21, 1:31 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
131 PM EDT FRI SEP 21 2012

NYZ001-211830-
NIAGARA NY-
131 PM EDT FRI SEP 21 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WITH RAINFALL RATES OF
MORE THAN AN INCH PER HOUR. THIS STORM IS ALSO CAPABLE OF PRODUCING
SMALL HAIL...AND GUSTY WINDS TO 35 MPH.  THIS STORM WAS LOCATED 9
MILES SOUTHWEST OF NEWFANE...AND MOVING NORTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4334 7878 4335 7868 4337 7863 4338 7854
      4338 7846 4332 7847 4313 7886 4325 7896

JM
Special weather statement, Sep 21, 2:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EDT FRI SEP 21 2012

NYZ002-003-011-211945-
GENESEE NY-MONROE NY-ORLEANS NY-
245 PM EDT FRI SEP 21 2012

...STRONG STORM MOVING INTO THE AREA...

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG STORM CAPABLE OF PRODUCING HEAVY RAIN.  THIS STORM WAS
  LOCATED NEAR BATAVIA...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STRONG STORM MAY INCLUDE...
  CHURCHVILLE...
  SPENCERPORT...
  BROCKPORT...
  GATES-NORTH GATES AND GATES...
  GREECE AND ROCHESTER...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4289 7819 4300 7828 4335 7782 4318 7756

REYNOLDS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 1:31 PM EDTSpecial Weather StatementBUFNiagara59 min
Sep 21, 3:15 PM EDTSpecial Weather StatementBUFMonroe60 min
Sep 21, 4:37 PM EDTSpecial Marine WarningBUF53 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.